This is an 18‐year‐old white man with no prior medical history who had been taking the acne treatment isotretinoin for several months before deciding to start power lifting to build muscle mass. He had worked out for vigorously for 3 days in a row, following which he started feeling myalgias in the upper body and noted red‐colored urine. He did not seek medical treatment initially as he had also started taking vitamins and he was under the impression that those were the cause of the urine discoloration. As he was not getting better, he consulted at the college health center, where a urinalysis was performed showing 3+ blood and only 2‐5 RBCs. He was sent to the hospital for further evaluation of hematuria. On admission to the hospital, the patient was hemodynamically stable; his exam was only remarkable for swollen and tender pectoralis muscles. His labs showed a CPK of 232,000 U/L, myoglobinuria > 12,700 μg/L, abnormal LFTs (ALT 560 and AST 2658), and normal toxicology screen. The diagnosis of rhabdomyolysis was made, and the patient was started on aggressive intravenous fluid therapy. Despite hydration, his CPK level remained extremely high for the first 6 days before starting to trend down. Fortunately his kidney function remained normal (creatinine 0.8–0.6), allowing for adequate diuresis. The patient's myalgias subsided, and urine eventually cleared. He was discharged after 1 week of hospitalization with a CPK of 45,000 U/L which normalized 3 weeks thereafter with PO fluid hydration only.
Isotretinoin is an oral medication frequently used for resistant nodulocystic acne. Although its toxic effects on the liver are well known by practitioners, much less has been reported about its potential effects on skeletal muscle breakdown. There have been reports of mild CPK elevation in the literature attributed to isotretinoin use but nothing like the levels seen in our patient. The ingredients of the patient's vitamin had been reviewed and seemed unlikely culprits for his presentation. Rhabdomyolysis can be lethal in some cases, especially if there is renal impairment. Our patient was very lucky to be healthy and young, and he maintained adequate renal function thanks to aggressive fluid hydration.
Physicians need to be aware of rhabdomyolysis as a potential side effect of Isotretinoin and to educate their patients about the potential for this from the medication alone or in combination with exercise. Patients on Isotretinoin should be closely monitored with routine evaluation of CPK as well as LFTs.
A. Karaa, none; S. Page, none.